Alert archive / Oregon / Gale Warnings in 2021

Gale Warning 43, NWS Portland, OR

December 3, 2021

NWS Portland, OR issued this gale warning at Dec 3, 2021, 3:32 PM PST. It took effect at Dec 4, 2021, 6:00 AM PST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 3, 2021, 3:32 PM PST (23:32 UTC)
In effect from
Dec 4, 2021, 6:00 AM PST
Expired
Dec 4, 2021, 6:00 PM PST
In force
12 hr
Issued by
NWS Portland, OR

The text

As transmitted.

506 
WHUS76 KPQR 032332
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
332 PM PST Fri Dec 3 2021

PZZ255-275-041245-
/O.EXP.KPQR.SC.Y.0204.000000T0000Z-211204T0000Z/
/O.NEW.KPQR.SC.Y.0208.211204T1400Z-211204T1800Z/
/O.NEW.KPQR.GL.W.0043.211204T1800Z-211205T0000Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
332 PM PST Fri Dec 3 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO 10 AM PST
SATURDAY...
...GALE WARNING IN EFFECT FROM 10 AM TO 4 PM PST SATURDAY...
...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON...

* WHAT...For the Gale Warning, southwest winds 20 to 30 kt with 
  gusts up to 35 kt and seas 7 to 12 ft at 12 seconds expected. 
  For the Small Craft Advisory, southwest winds 15 to 25 kt with 
  gusts up to 30 kt and seas 8 to 10 ft at 12 seconds expected.

* WHERE...Coastal waters from Cascade Head to Florence OR out 10 
  NM and Waters from Cascade Head to Florence OR from 10 to 60 
  NM.

* WHEN...Gale Warning, from 10 AM to 4 PM PST Saturday. Small 
  Craft Advisory, from 6 AM to 10 AM PST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ250-270-041245-
/O.CON.KPQR.SC.Y.0201.000000T0000Z-211204T0600Z/
/O.NEW.KPQR.GL.W.0043.211204T1400Z-211205T0200Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
332 PM PST Fri Dec 3 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...GALE WARNING IN EFFECT FROM 6 AM TO 6 PM PST SATURDAY...

* WHAT...For the Gale Warning, southwest winds 20 to 30 kt with 
  gusts up to 35 kt and seas 8 to 11 ft at 12 seconds expected. 
  For the Small Craft Advisory, northeast winds 5 to 15 kt and 
  seas 9 to 11 ft at 14 seconds.

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM and Waters from Cape Shoalwater WA to Cascade 
  Head OR from 10 to 60 NM.

* WHEN...Gale Warning, from 6 AM to 6 PM PST Saturday. Small 
  Craft Advisory, until 10 PM PST this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ210-040200-
/O.CON.KPQR.SC.Y.0207.000000T0000Z-211204T0200Z/
Columbia River Bar-
332 PM PST Fri Dec 3 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS
EVENING...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...7 to 9 ft through tonight, subsiding to 4 
    to 6 ft Saturday. 

  - FIRST EBB...Very strong ebb around 345 PM Friday. Seas 
    near 13 ft with breakers likely. 


.

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until 6 PM PST this evening.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
3 follow-up statements
433 
WHUS76 KPQR 041039
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
239 AM PST Sat Dec 4 2021

PZZ255-275-042345-
/O.CON.KPQR.SC.Y.0208.211204T1400Z-211204T1800Z/
/O.CON.KPQR.GL.W.0043.211204T1800Z-211205T0000Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
239 AM PST Sat Dec 4 2021

...GALE WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 4 PM
PST THIS AFTERNOON...

* WHAT...Southwest winds 20 to 30 kt with gusts up to 35 kt and
  seas 9 to 12 ft at 13 seconds expected. 
 
* WHERE...Waters from Cascade Head to Florence OR from 10 to 60 
  NM and Coastal waters from Cascade Head to Florence OR out 10 
  NM.

* WHEN...From 10 AM this morning to 4 PM PST this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ250-270-042345-
/O.CON.KPQR.GL.W.0043.211204T1400Z-211205T0200Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
239 AM PST Sat Dec 4 2021

...GALE WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 6 PM
PST THIS EVENING...

* WHAT...Southwest winds 20 to 30 kt with gusts up to 35 kt. Gusts
  to 40 kt possible. Seas 9 to 12 ft at 14 seconds expected.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM and Coastal waters from Cape Shoalwater WA to 
  Cascade Head OR out 10 NM.

* WHEN...From 6 AM this morning to 6 PM PST this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ210-042345-
/O.EXB.KPQR.SC.Y.0208.211204T1039Z-211204T1500Z/
/O.NEW.KPQR.SC.Y.0209.211204T2200Z-211205T0400Z/
Columbia River Bar-
239 AM PST Sat Dec 4 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM PST THIS MORNING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM PST THIS EVENING...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...Around 10 ft in the morning the 7 to 9 ft
    through Sunday.

  - FIRST EBB...Around 415 AM Saturday. Seas near 11 ft. 

  - SECOND EBB...Very strong ebb around 430 PM Saturday. Seas near 12
    feet with breakers. 

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Small Craft Advisory, until 7 AM PST this morning. 
  Small Craft Advisory, from 2 PM this afternoon to 8 PM PST 
  this evening.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
685 
WHUS76 KPQR 042241
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
241 PM PST Sat Dec 4 2021

PZZ255-275-050200-
/O.EXT.KPQR.GL.W.0043.000000T0000Z-211205T0200Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
241 PM PST Sat Dec 4 2021

...GALE WARNING NOW IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 35 kt and 
  seas 9 to 11 ft at 13 seconds.

* WHERE...Waters from Cascade Head to Florence OR from 10 to 60 
  NM and Coastal waters from Cascade Head to Florence OR out 10 
  NM.

* WHEN...Until 6 PM PST this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ250-270-050200-
/O.CON.KPQR.GL.W.0043.000000T0000Z-211205T0200Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
241 PM PST Sat Dec 4 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WHAT...Southwest winds becoming northwest 20 to 25 kt with 
  gusts up to 35 kt and seas 9 to 11 ft at 13 seconds.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM and Coastal waters from Cape Shoalwater WA to 
  Cascade Head OR out 10 NM.

* WHEN...Until 6 PM PST this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ210-050400-
/O.CON.KPQR.SC.Y.0209.000000T0000Z-211205T0400Z/
Columbia River Bar-
241 PM PST Sat Dec 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS
EVENING...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...Around 6 to 8 ft through Sunday. 

  - FIRST EBB...Very strong ebb around 430 PM Saturday. Seas near
    12 ft with breakers. 

.

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until 8 PM PST this evening.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
560 
WHUS76 KPQR 050208
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
608 PM PST Sat Dec 4 2021

PZZ270-275-051200-
/O.EXP.KPQR.GL.W.0043.000000T0000Z-211205T0200Z/
/O.EXB.KPQR.SC.Y.0209.000000T0000Z-211205T1200Z/
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
608 PM PST Sat Dec 4 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM PST SUNDAY...
...GALE WARNING HAS EXPIRED...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  9 to 11 ft at 11 seconds.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM and Waters from Cascade Head to Florence OR from 
  10 to 60 NM.

* WHEN...Until 4 AM PST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ250-255-050600-
/O.EXP.KPQR.GL.W.0043.000000T0000Z-211205T0200Z/
/O.EXB.KPQR.SC.Y.0209.000000T0000Z-211205T0600Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
608 PM PST Sat Dec 4 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...
...GALE WARNING HAS EXPIRED...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  7 to 11 ft at 12 seconds.

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM and Coastal waters from Cascade Head to Florence 
  OR out 10 NM.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ210-050400-
/O.CON.KPQR.SC.Y.0209.000000T0000Z-211205T0400Z/
Columbia River Bar-
608 PM PST Sat Dec 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS
EVENING...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...Around 6 to 8 ft through Sunday. 

  - FIRST EBB...Very strong ebb around 430 PM Saturday. Seas 
    near 12 ft with breakers. 

  - SECOND EBB...Around 500 AM Sunday. Seas near 9 feet. 

  - THIRD EBB...Very strong ebb around 515 PM Sunday. Seas near 10
    feet with breakers likely. 

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until 8 PM PST this evening.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Dec 3, 10:10 AM PST, 5 hours 22 minutes earlier.

Area forecast discussion, Dec 3, 10:10 AM PST, 5 hours 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Portland OR
1010 AM PST Fri Dec 3 2021

Issued Update section and updated Synopsis and Aviation sections

.SYNOPSIS...Cooler today, but dry. Light rain spreads across region
early Sat, with snow levels around 2000 to 2500 feet across
southwest Washington. Brief break on Sunday. But, a rather moist
front will push into the region later Sunday night into Monday, with
rain and mountain snow. Cool and unsettled weather continues next
week, with snow levels running 2000 to 3500 ft.
&&

.UPDATE...Updated forecast this morning to reflect the current low
clouds covering the north and central Willamette Valley east of I-5
and much of the southern Valley. This these clouds could again be
fairly slow to burn off and dissipate for some areas. Attempted to
raise temps some for the clearer areas now and lower a couple
degrees where clouds may hang on all day, such as the south Valley.
/JBonk

&&

.SHORT TERM...Today through Sunday...Cooler, westerly flow aloft
continues, with variable high clouds this am. Overall, have not seen
much in way of fog this am. This mainly due to winds keeping up a bit
longer than had earlier expected. But, also, humidity has been much
slower to rise, as dew point temperature have been lowering all
night. This expected, as have air mass change from late Thu into the
overnight hours, from mild and moist to cooler and drier. So, will
keep any fog more patchy in nature this am. Still have some patchy
frost potential as well, as temperatures fall into the middle to
lower 30s towards pre-sunrise hours.

But, after a chilly start with temperatures in the 30s, will see a
dry day  with mix of sunshine and high clouds. But, will stay on
cooler side, with highs in the middle to upper 40s, which is where
our highs should be for early December.

Next system will be arriving later tonight into early Sat. Now,
models over the past several runs have increased their consistency in
location and movement of the surface low. As of this am, now looks
like the trend is to push a surface low eastward from well offshore
to near Astoria by mid to late Sat morning. But, still appears the
bulk of the lift and precipitation will be to north and northeast of
the low. As such, looks like will get decent shot of rain Sat morning
into the early afternoon, with transition to decreasing showers in
the afternoon. Areas to south of a Newport to Albany line will not
see much in way of rain, with less than a tenth of an inch. So, will
trend forecasts to reflect these trends.

High pressure quickly returns Saturday night with lingering post
frontal showers quickly dissipating.

Saturday night and Sunday will be relatively mild as the upper ridge
builds further while southerly flow and warm advection increases
ahead of the next system arriving Sunday night.      -Bumbonkey

&&

.LONG TERM...Monday through Thursday...The long term forecast can
generally be described in one word...uncertain. After an area of
high pressure forms over the Pacific on Sunday, Monday will be quite
an active day. The overall synoptic pattern is comprised of a
strengthening low pressure system, and an associated cold front
dropping down from the Gulf of Alaska. The general pattern and
timing is the cut off for consistency though which has made this low
challenging to track. As it stands there is a lot of variability in
timing, track and intensity. Within each model, ensembles only
emphasize this lack of consistency further.

In the long term the GFS is taking on a more robust deepening
pattern and is producing the most QPF. In this specific instance,
the low trajectory is headed straight towards the Columbia River.
The ECMWF and Canadian in contrast are much drier and take on a more
northerly track. As an example, within the GEFS (ensembles of the
GFS) around Astoria, the mean 24-hr QPF ending Monday evening shows
an accumulation of less than 0.50 inches of rain. The 90th
percentile though shows rainfall totals around 1 inch. However,
looking at meteographs, there are a few "bullseye" of accumulations
higher than that. Depending on the low track, if a southerly
progression occurs, more cool air will arrive in the area and snow
levels will drop. Thus, snow accumulations will likely be higher
along the south Washington and north Oregon Cascades.

Precipitation is not the only aspect of concern with this
approaching low; winds too will be elevated. As it stands, it looks
like this will most likely be a marine, and beaches and headlands
event. Again though, there is a large spread in wind gust speeds.
Ultimately, there is a lot of uncertainty to really narrow in on a
forecast so will continue to monitor as time goes on.

After Monday, weather settles as a typical fall pattern persists with
lingering light rain, clouds and a few shortwave disturbances passing
over the area. To pick out one of the more active days next week
(aside from Monday), Wednesday night into Thursday would be the best
bet. A stronger cold front looks to push over the region bringing a
swath of cooler air and precipitation. Snow levels will likely drop
to around 3000 ft or so so could see a decent snow event for the
Cascades. For some perspective, at 850 mb, temperatures look to reach
around -7C at this time.    -Muessle

&&

.AVIATION...18Z TAFs: Westerly flow aloft continues with variable
high clouds. Low stratus continues to spread through the
Willamette Valley, mainly east of I-5 from near KSLE and
northward, and especially throughout the southern valley. With
light northerly low level wind expect the low stratus will
persist through at least 19Z to 20Z, and perhaps longer from KCVO
to KEUG. Light offshore flow along the coast is expected to
maintain VFR through tonight. Flight conditions inland are likely
to become predominately VFR by 20Z today. A low pressure system
will approach the north coast early Saturday morning causing
surface winds to become more southerly. Expect light rain and
lowering cigs across the northern area to begin after 12Z
Saturday along the coast and after 15Z further inland. Latest
HREF guidance gives 60-80% chance of MVFR developing along the
northern coast by 14Z Saturday.

For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse

KPDX AND APPROACHES...Low stratus will keep IFR to low MVFR cigs
from KPDX to KTTD through 19Z to 20Z. VFR expected to prevail
this afternoon through tonight. There is about a 50-60% chance
for low stratus to develop after 15Z Saturday. /DH

&&

.MARINE...High pressure offshore continues to bring gusty
northerly winds across the waters, especially west of 10 NM. Seas
hovering just around 10 ft. Winds will ease through the day as
the high pressure offshore weakens. Seas will also subside later
today. Current Small Craft Advisories will continue through the
afternoon for the southern zones, while into the early evening
for the northern zones.

The weakening high pressure offshore will be replaced by a broad
low pressure system currently developing near 40N 145W. This low is
currently forecast to move east across the coastal waters on
Saturday. By early Saturday morning, winds will shift to the
southwest. There is still uncertainty in exactly where the low
will track, but model guidance has come into better agreement
with possible, but brief, gale force gusts south and east of the
low. Gusty northerly winds are then likely to follow behind
through Sat night. Conditions on Sunday appear to be more settled
with light offshore flow and seas subsiding to around 6 to 7 ft.

More active weather returns on Monday with a possibly strong low
moving into the region from the north. The GFS model continues to
be stronger with a particularly good fetch for seas near 17 ft,
while others are keeping seas closer to 10 ft. Because of this
drastic difference, have kept conditions more 'moderate' similar
to the ECMWF. /mh /DH

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...Small Craft Advisory until 10 PM PST this evening for coastal
     waters from Cape Shoalwater WA to Cascade Head OR out 60
     nm.

     Small Craft Advisory until 4 PM PST this afternoon for coastal
     waters from Cascade Head OR to Florence OR out 60 nm.

     Small Craft Advisory from 1 PM this afternoon to 6 PM PST this
     evening for Columbia River Bar.

&&

www.weather.gov/portland

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 2:41 AM PSTSmall Craft AdvisoryPQR15 hr
Dec 3, 3:32 PM PSTSmall Craft AdvisoryPQR18 hr
Dec 3, 3:56 PM PSTCoastal Flood AdvisoryPQR22 hr

Nearby

Gale Warnings in Oregon, 2021Every gale warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.